Translator Disclaimer
August, 1995 A Geometric Combination Estimator for $d$-Dimensional Ordinal Sparse Contingency Tables
Jianping Dong, Jeffrey S. Simonoff
Ann. Statist. 23(4): 1143-1159 (August, 1995). DOI: 10.1214/aos/1176324702

Abstract

A geometric combination estimator is proposed for $d$-dimensional ordinal contingency tables. The proposed estimator is nonnegative. It is shown that, assuming sufficient smoothness and boundary conditions for the underlying probabilities, the rate of convergence of mean summed squared error (MSSE) of this estimator is $O(K^{-1}N^{-8/(d+8)})$ for $d$-dimensional tables $(d \leq 4)$ with $K$ cells and sample size $N$. This rate is optimal under the smoothness assumptions, and is faster than that attained by nonnegative kernel estimates. Boundary kernels for multidimensional tables are also developed for the proposed estimator to relax restrictive boundary conditions, resulting in summed squared error (SSE) being of order $O_p(K^{-1}N^{-8/(d+8)})$ for all $d \geq 1$. The behavior of the new estimator is investigated through simulations and applications to real data. It is shown that even for relatively small tables, these estimators are superior to nonnegative kernel estimators, in sharp contrast to the relatively unimpressive performance of such estimators for continuous data.

Citation

Download Citation

Jianping Dong. Jeffrey S. Simonoff. "A Geometric Combination Estimator for $d$-Dimensional Ordinal Sparse Contingency Tables." Ann. Statist. 23 (4) 1143 - 1159, August, 1995. https://doi.org/10.1214/aos/1176324702

Information

Published: August, 1995
First available in Project Euclid: 11 April 2007

zbMATH: 0838.62046
MathSciNet: MR1353499
Digital Object Identifier: 10.1214/aos/1176324702

Subjects:
Primary: 62H17
Secondary: 62G07

Rights: Copyright © 1995 Institute of Mathematical Statistics

JOURNAL ARTICLE
17 PAGES


SHARE
Vol.23 • No. 4 • August, 1995
Back to Top